Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 61, NWS Tucson, AZ

August 1, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2008, 5:01 PM MST for Pima County, Pinal County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2008, 5:01 PM MST (00:01 UTC)
Expired
Aug 1, 2008, 5:45 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:40 PM MSTTSTM WND DMG8 Nw Marana, AZROOF DAMAGE TO HANGER AT PINAL AIRPARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3951 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 020001
SVRTWC
AZC019-021-020045-
/O.NEW.KTWC.SV.W.0061.080802T0001Z-080802T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF MARANA...
  EXTREME SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 459 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MARANA...AND MOVING WEST AT
  12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICTURE ROCKS BY 525 PM MST...

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUATER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.

LAT...LON 3230 11129 3246 11140 3256 11115 3238 11102
TIME...MOT...LOC 0001Z 083DEG 10KT 3242 11118

$$

CS
2 follow-up statements
000 
WWUS55 KTWC 020034
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST FRI AUG 1 2008

AZC019-021-020045-
/O.CON.KTWC.SV.W.0061.000000T0000Z-080802T0045Z/
PIMA AZ-PINAL AZ-
532 PM MST FRI AUG 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EXTREME SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES...

AT 529 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR MARANA...MOVING WEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICTURE ROCKS BY 545 PM MST...

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUARTER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS. THIS DUST STORM WILL BE ALONG INTERSTATE 10 FROM RED ROCK TO 
MARANA.

LAT...LON 3230 11129 3246 11140 3256 11115 3238 11102
TIME...MOT...LOC 0032Z 083DEG 10KT 3241 11120

$$

CS
000 
WWUS55 KTWC 020042
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST FRI AUG 1 2008

AZC019-021-020051-
/O.EXP.KTWC.SV.W.0061.000000T0000Z-080802T0045Z/
PIMA AZ-PINAL AZ-
541 PM MST FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL PINAL
AND NORTH CENTRAL PIMA COUNTIES WILL EXPIRE AT 545 PM MST...

LAT...LON 3230 11129 3246 11140 3256 11115 3238 11102
TIME...MOT...LOC 0041Z 083DEG 10KT 3241 11123

THE THUNDERSTORMS HAVE WEAKENED...HOWEVER THERE WILL STILL BE AREAS 
OF REDUCED VISIBILITIES ALONG INTERSTATE 10 IN BLOWING DUST.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:30 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST FRI AUG 1 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BEGIN TO MOVE INTO THE CENTRAL
ROCKIES TODAY AND INTO THE SOUTHERN PLAINS SATURDAY RESULTING IN A
MORE FAVORABLE EASTERLY FLOW FOR SOUTHEAST ARIZONA. THIS WILL BRING
AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA BEGINNING THIS EVENING...BUT WITH INCREASING COVERAGE THIS
WEEKEND. OTHERWISE...CONTINUED HOT DAYTIME TEMPERATURES TODAY ACROSS
THE WESTERN DESERTS...WITH AFTERNOON HIGH TEMPERATURES MODERATING
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER HIGH GENERALLY OVER
NORTHERN NEW MEXICO AND SOUTHERN COLORADO WHICH HAS CHANGED THE
STEERING FLOW TO A MORE MOIST EASTERLY FLOW. THIS MORNINGS 12Z KTWC
SOUNDING WAS RATHER MOIST IN THE MID TO UPPER LEVELS WITH A PWAT OF
1.35 INCHES. MODIFYING THE SOUNDING BASED ON EXPECTED HIGH AND
LOWEST DEWPOINT TEMPERATURE REVEALED THAT ANY PARCEL LIFTED WOULD
STRUGGLE TO BREAK THE CAP AT AROUND 425MB. HOWEVER...GIVEN THAT THE
HIGH CENTER IS SLOWLY SHIFTING TO THE NE...I WOULD SUSPECT THAT THE
CAP IS PROBABLY NOT QUITE AS PRONOUNCED NOW. SO...WE COULD SEE
ISOLATED STORM DEVELOPMENT LATER THIS AFTERNOON AND ESPECIALLY IN
THE EARLY EVENING. MOUNTAIN TOP LOCATIONS WILL LIKELY FIRE OFF
FIRST. LATEST RADAR LOOP SHOWS STORMS ALREADY DEVELOPING ALONG THE
MOGOLLON RIM WITH STEERING FLOW PUSHING THEM TO THE WEST OR WEST
NORTHWEST.

NOT MUCH CHANGE TO THE INHERITED FORECAST IN THAT THE MODELS
CONTINUE TO ADVERTISE THE HIGH MOVING INTO THE CENTRAL
ROCKIES/PLAINS BY LATE SATURDAY AFTERNOON AND INTO THE CENTRAL
PLAINS/MID MISSISSIPPI RIVER VALLEY BY LATE SUNDAY. MEANWHILE...AN
INVERTED TROUGH IS EXPECTED TO MAKE ITS WAY INTO THE DESERT
SOUTHWEST LATE SATURDAY/EARLY SUNDAY WHICH WILL RESULT IN AN
ENHANCEMENT TO THE ACTIVITY...AND THUS AN UPSWING IN RAIN CHANCES
FOR SUNDAY AND MONDAY. ANOTHER INVERTED TROUGH IS PROGGED BY BOTH
THE GFS AND ECMWF TO SLIDE WEST ACROSS NORTH CENTRAL MEXICO...BUT
UNCERTAIN AT THIS TIME AS TO EXACTLY HOW MUCH THIS WILL AFFECT
ARIZONA. FOR NOW WILL JUST KEEP NEAR CLIMO POPS IN THE GRIDS BEYOND
MONDAY.

HIGH TEMPS AROUND 4 TO 6 DEGS ABOVE NORMAL FOR SATURDAY...AND NEAR
NORMAL FOR SUNDAY. ON MONDAY EXPECT HIGHS TO BE AROUND 2 TO 4 DEGS
BELOW NORMAL. THEREAFTER...HIGHS NEAR NORMAL. LOWS WILL BE ABOVE
NORMAL THROUGH THE FORECAST PERIOD...BUT THE WARMEST DAYS WILL BE
THIS WEEKEND.

&&

.AVIATION...HIGH PRESSURE ALOFT WILL BEGIN TO MOVE INTO THE CENTRAL
ROCKIES TODAY AND INTO THE PLAINS SATURDAY RESULTING IN A MORE
FAVORABLE EASTERLY FLOW FOR SOUTHEAST ARIZONA. THIS WILL BRING AN
INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA
BEGINNING TODAY...WITH INCREASING COVERAGE THIS WEEKEND. ISOLATED
TSRA DEVELOPING EAST OF A KSAD-KDUG LINE...WITH CELLS EXPECTED TO
MOVE WESTWARD TOWARD KTUS BY LATE AFTERNOON AND INTO THE EVENING
HOURS. WIND GUSTS TO NEAR 50 KTS POSSIBLE WITH THE STRONGEST
STORMS...BRIEFLY REDUCING VSBYS TO 1-3SM. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:10 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 1, 6:36 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Aug 1, 6:40 PM MSTDust Storm WarningTWC67 min
Aug 1, 8:29 PM MSTSevere Thunderstorm WarningTWCPima31 min
Aug 1, 8:40 PM MSTAreal Flood AdvisoryTWCPima60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.